Over-the-counter agents used improperly to curb opioid withdrawal or induce high-dose euphoria were linked to a disproportionate number of lethal arrhythmias reported to national pharmacovigilance systems, the researchers found.
The antidiarrheal drug loperamide, a weak synthetic opioid, was significantly associated with ventricular arrhythmia (proportional reporting ratio [PRR] 3.2, 95% CI 3.0-3.4), with 37% of 1,008 FDA Adverse Event Reporting System (FAERS) reports involving death.
The arrhythmic signal was worse — a PRR of 8.9 (95% CI 6.7-11.7) — for mitragynine, the main active ingredient in the herbal supplement kratom. Fully 91% of his 46 FAERS reports resulted in death.
“This suggests that a shift to over-the-counter and recreational opioids poses new cardiovascular risks,” according to a group led by Mori Krantz, MD, FDA medical officer and president/governor of the Colorado chapter of the American College of Cardiology, reporting in Journal of the American College of Cardiology.
As both readily available drugs have been used to curb cravings for high-dose opioids, their risks have become urgent amid the crackdown on access to prescription opioids.
The change in illicit drug use brought about by enforcement measures, such as the increase in intravenous heroin use, has greatly increased infective endocarditis, “with incidence rates now exceeding 1 million annually in the United States States, which is the highest load in the world”. Krantz and colleagues wrote. “In contrast, the potential cardiac arrhythmic sequelae of this change in opioid use patterns have not been well studied.”
“Although a convincing mechanistic link between mitragynine and ventricular arrhythmia is lacking, our pharmacovigilance results suggest that more in vitro and clinical research is needed to quantify the arrhythmia responsibility of this new compound. This is essential to inform the regulatory decisions in the ever-changing landscape of opioid use and abuse,” the authors emphasized.
Much remains unknown regarding the proarrhythmic and fatal effects of these unconventional opioids, agree electrophysiologist Lee Eckhardt, MD, and cardiology fellow Andrew Nickel, MD, both of the University of Wisconsin-Madison.
Kratom has even been touted as a safe alternative to prescription opioids due to an observed lack of QT interval prolongation related to blockade of the human ether-a-go-go (hERG) potassium channel.
“The attribution of arrhythmia vulnerability as related to hERG blockade is clearly barking up the wrong (kratom) tree. We think that instead of touting kratom’s lack of QT prolongation as a justification for its safety, Efforts should be directed at increasing access to safer alternatives (eg, buprenorphine) for OUD,” wrote Eckhardt and Nickel in an accompanying editorial.
For their study, Krantz and colleagues analyzed volunteer FAERS reports capturing arrhythmic events from 2015 to 2017. For arrhythmic risk quantification, events involving ventricular arrhythmia and cardiac arrest were ranked higher than the prolongation of the QTc interval and torsades de pointes.
The prescribed opioid methadone served as a positive control with established arrhythmia risk. Indeed, methadone was disproportionately associated with reports of ventricular arrhythmia (PRR 6.6, 95% CI 6.2-7.0), with death reported in 73% of 1,163 cases.
As expected, the negative controls buprenorphine (μ-opioid partial agonist) and naltrexone (pure antagonist) had no associations with arrhythmia. Not even another diphenoxylate antidiarrheal agent.
Study results were similar in the Center for Food Safety and Applied Nutrition Adverse Event Reporting System and Canada’s Vigilance Adverse Reaction databases, according to Krantz’s team.
“Given this addiction-driven testing landscape, ongoing pharmacovigilance is needed to identify new emerging threats,” the investigators urged. “These efforts need to be coupled with prospective, dose-controlled, methodologically robust clinical trials evaluating the impact of these over-the-counter and recreational opioids on both cardiac repolarization and heart rhythm.”
The study authors and columnists alike cautioned that available pharmacovigilance data cannot provide an accurate count of arrhythmia incidents due to voluntary case reporting. Confounding due to co-ingestion of other potentially lethal agents cannot be excluded either.
Furthermore, the results relating to mitragynine in particular may merit less confidence due to the low absolute number of adverse events associated with this agent.
Krantz and Nickel have not disclosed any relevant relationships.
Eckhardt reported funding from the NIH and the Gary and Marie Weiner Professor of Cardiovascular Medicine Research.
Journal of the American College of Cardiology
Reference Source: Krantz MJ, et al “Ventricular arrhythmias associated with over-the-counter and recreational opioids” J Am Coll Cardiol 2023; DOI: 10.1016/j.jacc.2023.04.009.
Journal of the American College of Cardiology
Source reference: Eckhardt LL, Nickel AC “The changing complexities of sudden opioid-related death” J Am Coll Cardiol 2023; DOI: 10.1016/j.jacc.2023.04.024.
#Kratom #linked #outsized #proarrhythmic #risks